Kentucky, 2007

Hail in Kentucky, July 26, 2007

July 26, 2007 · NWS LMK · 1 event in 1 county or zone

An upper level system set off an isolated, hail-producing, severe thunderstorm over north central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level system set off an isolated, hail-producing, severe thunderstorm over north central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 26, 2:30 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 26, 2:30 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT THU JUL 26 2007

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

ENERGY DROPPING INTO THE BASE OF THE UPPER LEVEL TROUGH HAS PRODUCED
CONVECTION ACROSS THE EXTREME NORTHERN PORTION OF THE FORECAST AREA
LATE THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE THROUGH THE EVENING
BUT SHOULD DISSIPATE AS WE LOOSE THE HEATING. SO FOR THE OVERNIGHT
WE WILL GRADUALLY REDUCE POPS ACROSS THE NORTHEAST INTO THE LOW
CHANCE CATEGORY WITH NO PRECIPITATION EXPECTED OVER THE SOUTHWEST.

THE UPPER LEVEL LOW SPINNING OVER LAKE MICHIGAN THIS AFTERNOON WILL
OPEN UP IN RESPONSE THE TROUGH MOVING ACROSS SOUTH CENTRAL CANADA.
AS THIS SYSTEM CONTINUES TO MOVE EAST INTO NEW ENGLAND AN ASSOCIATED
SURFACE COLD FRONT WILL DROP SOUTHEAST FROM THE NORTHERN PLAINS INTO
THE UPPER MISSISSIPPI VALLEY AND THEN INTO THE LOWER OHIO VALLEY.
PRECIPITATION WITH THIS SYSTEM WILL DEVELOP LATE FRIDAY AND
GRADUALLY END FROM THE NORTHWEST SATURDAY. SPC HAS HIGHLIGHTED THE
AREA FOR A SLIGHT RISK FRIDAY WITH INCREASE LOW LEVEL MOISTURE AND
MODERATE MID LEVEL LAPSE RATES.

WITH ENOUGH SUNSHINE TEMPERATURES FRIDAY SHOULD RISE INTO THE UPPER
80S TO AROUND 90 DEGREES.  --JA

.LONG TERM...(FRI NIGHT THRU FRI)

WELL...PATTERN CHANGES WITH COLD FRONT BRINGING A RESPITE TO OUR
PATTERN. THIS WILL BE SHORT LIVED WITH THE DOG DAYS OF SUMMER NEXT
WEEK WITH HIGHS AROUND 90 AND LOWS AROUND 70 WITH ONLY ISOLATED
STORMS AT BEST.

.(FRI NIGHT AND SAT)

COLD FRONT SWEEPING DOWN FAIRLY CONSISTENT IN THE MODELS...AND WITH
PLENTY OF LIFT WORKING WITH MOISTURE AND INSTABILITY...SEE NO REASON
NOT TO BUMP UP THE POPS TO THE LIKELY RANGE FROM 00Z-06Z WITH
TRANSITIONS FROM NW TO SE AS IT PUSHES THROUGH. FRONT WILL SLOWLY
PUSH OUT OF THE SRN TIER OF COUNTIES SO KEEP CHC POPS FOR BWG AND
GLW.

WENT WITH THE HPC QPF AND FEEL CONFIDENT SOME AREAS LIKELY NORTH OF
I 64...ESPECIALLY WITH PWS AROUND 2 INCHES. SPC HAS THE CWA IN A
DAY2 SLIGHT RISK...ESPECIALLY ERN 1/2...WITH DAMAGING WIND AND HAIL
THE MAIN THREAT. HOWEVER...I BELIEVE THE MAIN THREAT WILL BE
WIND...HEAVY RAIN AND LIGHTNING. WBZ IS 15K FRI NIGHT AT 00Z SO FEEL
THAT IS NOT AS LIKELY AS THE WIND.

.(SAT NIGHT THRU MON)
HIGH PRESSURE IN THE WAKE OF THE FRONT WILL KEEP THE REGION
DRY...AND LESS HUMID.  WENT SLIGHTLY COOLER THAN MOS FOR THE PERIOD
ESPECIALLY LOWS SUN AND MON AM...PLACES LIKE MARROWBONE SHOULD DROP
INTO THE LOW 60S. COOLEST DAY TIME HIGHS WILL BE OVER NERN COUNTIES.

.(MON NIGHT THRU FRI)

NO MAJOR MODEL DIFFERENCES...WITH STRONG H5 RIDGE OVER THE US AND
CANADIAN ROCKIES THROUGH THE GREAT PLAINS AND INTO LAKE SUPERIOR.
...WHILE H5 TROF OVER THE ATLANTIC STATES. THIS SHOULD KEEP HOTTEST
TEMPS WELL WEST OF KY/IN SIMILAR TO THIS PAST WEEK.
OVERALL...FOLLOWED HPC GUIDANCE THROUGH DAYS 5 THRU 7...AND KEPT THE
CWA DRY. LATER FORECASTS CAN TRY TO BETTER PINPOINT POSSIBLE
ISOLATED AREAS OF CONVECTION.

JDG

&&

.AVIATION (18Z TAFS)...

UPPER LOW REMAINS CENTERED OVER LAKE MICHIGAN THIS AFTERNOON WITH
ONLY ISOLATED THUNDERSTORMS NOTED ACROSS CENTRAL AND SOUTHERN
INDIANA AND OHIO. FOR THIS REASON I WILL TAKE THE MENTION OF TSTMS
OUT OF THE SDF TAF AND KEEP SDF AND BWG DRY THROUGH 18Z FRIDAY. I
WILL MENTION VICINITY THUNDER OVER LEX THIS AFTERNOON AND EVENING.
BWG AND LEX MAY SEE A FEW HOURS OF MVFR VSBYS AFTER 08Z FRIDAY.
--JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 26, 3:00 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT THU JUL 26 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT (300 PM CDT) THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN
PORTION OF SOUTH CENTRAL INDIANA AND THE NORTHERN PORTION OF THE
BLUEGRASS REGION OF CENTRAL KENTUCKY THIS EVENING. THESE STORMS WILL
BE CAPABLE OF PRODUCING SOME SMALL HAIL... GUSTY WINDS... FREQUENT
CLOUD TO GROUND LIGHTNING AND A PERIOD OF VERY HEAVY RAIN AS THE
STORMS WILL BE SLOW TO MOVE. SOME ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE EASTERN PORTION OF THE OUTLOOK AREA... GENERALLY
EAST OF INTERSTATE 65 WITH THE MAIN THREAT BEING SMALL HAIL.. AND A
BRIEF PERIOD OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST FRIDAY...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA. AT
THIS TIME...THE BEST CHANCE OF THUNDERSTORMS WILL BE FRIDAY
AFTERNOON AND FRIDAY NIGHT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. IN ADDITION...HEAVY RAINS AND FREQUENT LIGHTNING CAN BE
EXPECTED WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO REPORT HEAVY RAIN AND HAIL LATE THIS
AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

JA

In the hours before

Local storm report, Jul 26, 1:31 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             CHELSEA                 38.65N 85.53W
07/26/2007  M1.25 INCH       JEFFERSON          IN   TRAINED SPOTTER

&&

CMC
Special weather statement, Jul 26, 1:33 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 PM EDT THU JUL 26 2007

KYZ042-043-261900-
BOURBON-NICHOLAS-
233 PM EDT THU JUL 26 2007

...ISOLATED STRONG STORMS AFFECTING BOURBON AND NICHOLAS COUNTIES...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES NORTH OF CARLISLE...AND ONE JUST
SOUTHEAST OF PARIS...ALL MOVING EAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Jul 26, 1:47 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
247 PM EDT THU JUL 26 2007

INZ079-KYZ032-261915-
JEFFERSON-TRIMBLE-
247 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS AFFECTING SOUTHERN JEFFERSON COUNTY IN
INDIANA AND NORTHERN TRIMBLE COUNTY IN KENTUCKY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO 12 MILES
WEST OF BEDFORD...MOVING SOUTHEAST AT 10 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH
RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES
TO LESS THAN ONE HALF MILE...SMALL PEA OR MARBLE SIZE HAIL...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE...
  NEAR MILTON BY 300 PM EDT.
  NEAR PAYNESVILLE BY 305 PM EDT.
  5 MILES WEST OF BROOKSBURG BY 315 PM EDT.

IF ON OR NEAR THE OHIO RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. AREA RAIN GAGES HAVE REPORTED UP TO THREE QUARTERS OF AN
INCH OF RAINFALL HAS FALLEN ALREADY. DRIVERS SHOULD SLOW DOWN AND
TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Jul 26, 2:25 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT THU JUL 26 2007

KYZ036-037-262000-
HARRISON-SCOTT-
325 PM EDT THU JUL 26 2007

...STRONG STORMS TO MOVE OUT OF SCOTT COUNTY AND INTO HARRISON COUNTY...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF CYNTHIANA...OR 14 MILES SOUTH OF
WILLIAMSTOWN...AND MOVING EAST AT 15 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE
SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  5 MILES NORTH OF CONNERSVILLE BY 335 PM EDT.
  NEAR BRECKINRIDGE BY 345 PM EDT.
  NEAR KELAT BY 355 PM EDT.
  NEAR ODDVILLE BY 400 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD
Special weather statement, Jul 26, 2:47 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT THU JUL 26 2007

KYZ032-262030-
TRIMBLE-
347 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS MOVING SOUTHEAST INTO TRIMBLE...NORTHEASTERN
OLDHAM...AND HENRY COUNTIES...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BEDFORD...OR 15 MILES
SOUTHWEST OF CARROLLTON...AND MOVING SOUTHEAST AT 10 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 50 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD
Special weather statement, Jul 26, 2:58 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EDT THU JUL 26 2007

KYZ037-042-043-262045-
BOURBON-HARRISON-NICHOLAS-
358 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS AFFECTING THE NORTHERN BLUEGRASS REGION...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER NORTHERN HARRISON COUNTY KENTUCKY AND ONE
NEAR THE BOURBON AND NICHOLAS COUNTY BORDER. THESE STORMS WERE
SLOWLY MOVING TO THE EAST.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE
EXPECTED WITH THESE STORMS.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STRONG STORMS. MOVE
INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL

The radar

The Louisville radar (KLVX), 81 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trimble

When
July 26, 3:01 PM EST
Where
Trimble County, 3.46 mi S of Abbott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.520, -85.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49031.